Virginia, 2022Damaging Wind in Virginia, June 14, 2022
June 14, 2022 · NWS LWX · 1 event in 1 county or zone
A cluster of severe thunderstorms over West Virginia clipped Highland County in Virginia, resulting in localized wind damage around midday.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of severe thunderstorms over West Virginia clipped Highland County in Virginia, resulting in localized wind damage around midday.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 14, 8:09 AM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Jun 14, 8:09 AM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
909 AM EDT Tue Jun 14 2022
.SYNOPSIS...
A weak front will linger around the Mid-Atlantic region through
Wednesday while high pressure builds to the northeast and
southwest. A stronger cold front will approach Thursday into
Friday. High pressure will build into the area over the
weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Complex "nowcast" type of situation through the morning hours
with multiple convective impulses in northwest flow aloft. MCS
originally moving toward western Maryland fell apart, but some
storms are redeveloping as the outflow encounters higher dew
points in the lee of the terrain.
There are a couple areas of concern. One is along the Bay into
the Baltimore metro area. A line of heavier showers and
thunderstorms developed on the outflow of the MCS and the
convergence along a weak backdoor boundary. Most of this
convection should be elevated and fast moving so the threat for
severe storms or flooding is low.
The other area of concern is along the Potomac Highlands into
the central Shenandoah Valley. Another boundary is located in
this area, and it can be seen via the CAPE gradient from the
mesoanalysis. Steep mid-level lapse rates associated with an EML
are along and southwest of the boundary. The orientation of the
convection is parallel to the mean flow, therefore a period of
training thunderstorms is possible this morning into midday
across these areas. A Flood Watch for potential flash flooding
has been issued for this area.
Elsewhere, the remnants of the MCS may trigger some showers and
perhaps even a thunderstorm through midday.
The MCS and its upper-level energy will move off to the
southeast later this afternoon. This should cause a diminishing
trend in convection along with increasing sunshine. However, a
shower or t-storm is still possible along the Potomac Highlands
into central Virginia, where the backdoor boundary will most
likely setup.
Extensive debris cloudiness (through midday) and a developing
northerly wind behind a weak front will keep temperatures in the
upper 70s and 80s today, perhaps touching 90 in the far south.
Tonight should be dry, warm, and muggy, although a few models
suggest another weak disturbance could produce a few showers or
storms over the Appalachians toward daybreak.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Upper ridging will likely keep conditions dry Wednesday into
Wednesday night with temperatures continuing into the upper 80s
to low 90s. Heat indices will again be nearing Heat Advisory
Criteria, especially in the central Shenandoah Valley where
criteria is 100, but confidence remains low in this potential.
The stalled front will keep the highest instability over the
mountains, but storms will be dependent on any sort of MCV or
other subtle trigger. There is some conditional risk for severe
weather due to moderate shear and high instability should such a
trigger (or existing cluster of storms) cross the area.
A trough will be crossing well to the north on Thursday, driving
a cold front to the southeast. The best forcing will remain to
the north, but there will be increasing thunderstorm chances as
the afternoon and evening wear on. Once again, shear and
instability will be sufficient for a severe weather risk,
especially northern/northwestern parts of the area. Temperatures
will remain above normal, and some areas west of the Blue Ridge
with 100 Heat Advisory criteria may come close to that value.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
While the first front may push to the southeast early Friday, a
second boundary may cross during the day with some risk of
showers and storms.
After the front clears, much drier weather with more mild
temperatures are expected over the weekend into early next week.
&&
.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
Thunderstorms near KMTN and KBWI should clear off within the
next hour. An isolated popup storm is possible late this morning
into early this afternoon elsewhere. Perhaps more widespread
convection may impact KCHO closer to a boundary. Some period of
MVFR ceilings are also possible but confidence is low.
The storm threat will be winding down this afternoon.
Patchy fog possible tonight and Wednesday night (along with low
clouds for the latter). Thunderstorm chances are low, but not
zero, for Wednesday into Wednesday night. Sub-VFR possible at
times in potential TSRA Thu-Fri as a cold front crosses. Winds S
becoming NW. High pressure/VFR for Saturday.
&&
.MARINE...
A few strong storms are expected over the Bay late this morning.
A backdoor boundary will settle to the southwest this afternoon
while subsidence increases behind an upper-level disturbance.
Therefore, thunderstorm chances should decrease this afternoon.
Northerly winds may come close to SCA criteria for a few hours,
but confidence is low. A few showers/thunderstorms are possible
Wednesday into Wednesday night, with marginal SCA conditions
possible in southerly channeling.
More showers and thunderstorms are possible with a cold front
Thursday into Friday. Storms could contain gusty winds, but
timing is still a bit uncertain. S flow becomes NW as the front
crosses and SCAs may be needed from Thursday through Saturday.
&&
.TIDES/COASTAL FLOODING...
While caution stages are possible this morning, a north wind
should lower anomalies later today. Southerly winds return late
Wednesday into Thursday, and sensitive locations could see minor
flooding at the astronomically favored high tides.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Flood Watch until 3 PM EDT this afternoon for VAZ025-026-503-
504-508.
WV...Flood Watch until 3 PM EDT this afternoon for WVZ505-506.
MARINE...None.
&&
SYNOPSIS...ADS
NEAR TERM...BJL/ADS
SHORT TERM...ADS
LONG TERM...ADS
AVIATION...BJL/ADS/DHOF
MARINE...BJL/ADS
TIDES/COASTAL FLOODING...ADSHazardous weather outlook, Jun 14, 4:15 AM EST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
515 AM EDT Tue Jun 14 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-150915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
515 AM EDT Tue Jun 14 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
Severe thunderstorms with locally damaging winds are possible
through early afternoon. Isolated instances of flash flooding are
also possible during this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a threat of at least isolated severe thunderstorms
capable of producing damaging wind gusts and hail at times
Wednesday afternoon through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed, so spotters should stay tuned to
forecast updates through the upcoming week.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-150915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
515 AM EDT Tue Jun 14 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
Severe thunderstorms with locally damaging winds are possible
through early afternoon. Isolated instances of flash flooding are
also possible during this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a threat of at least isolated severe thunderstorms
capable of producing damaging wind gusts and hail at times
Wednesday afternoon through Friday.
Heat index values of 100 to 105 are possible over portions of
central Virginia, the Shenandoah Valley, and eastern West Virginia
Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed, so spotters should stay tuned to
forecast updates through the upcoming week.
MDZ001-501-502-VAZ503-504-WVZ501>506-150915-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
515 AM EDT Tue Jun 14 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
An isolated thunderstorm with damaging wind gusts remains
possible through this morning. Isolated instances of flash
flooding are also possible during this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a threat of at least isolated severe thunderstorms
capable of producing damaging wind gusts and hail at times
Wednesday afternoon through Friday.
Heat index values around 100 are possible in the lower elevations
Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed, so spotters should stay tuned to
forecast updates through the upcoming week.
In the hours before
Local storm report, Jun 14, 8:52 AM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
952 AM EDT TUE JUN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM FLOOD 1 NNW FELLS POINT 39.28N 76.58W
06/14/2022 BALTIMORE CITY MD DEPT OF HIGHWAYS
HARRIS LANE CLOSED NEAR SOUTH KENWOOD AVENUE DUE TO
HIGH WATER.
&&
EVENT NUMBER LWX2203845
CPBLocal storm report, Jun 14, 10:20 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1120 AM EDT TUE JUN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TSTM WND DMG 3 ESE OVERTON 37.95N 78.42W
06/13/2022 ALBEMARLE VA FIRE DEPT/RESCUE
TWO TREES BLEW DOWN IN THE 3000 BLOCK OF VA-729 BUCK
ISLAND ROAD.
&&
CORRECTED EVENT TIME
EVENT NUMBER LWX2203836
DHLocal storm report, Jun 14, 10:22 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1122 AM EDT TUE JUN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 2 WSW OVERTON 37.95N 78.49W
06/13/2022 ALBEMARLE VA DEPT OF HIGHWAYS
TREES BLEW DOWN ON VA-627 CARTERS MOUNTAIN ROAD NEAR
GRAND CRU DRIVE.
&&
CORRECTED EVENT TIME...REMARKS
EVENT NUMBER LWX2203832
DHLocal storm report, Jun 14, 10:30 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT TUE JUN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND DMG 3 S POOLESVILLE 39.10N 77.42W
06/13/2022 MONTGOMERY MD DEPT OF HIGHWAYS
TREES AND BRANCHES BLEW DOWN DOWN ON WEST WILLARD ROAD.
&&
CORRECTED EVENT TIME...REMARKS
EVENT NUMBER LWX2203829
DHLocal storm report, Jun 14, 10:32 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1132 AM EDT TUE JUN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND DMG 4 WSW NORTH POTOMAC 39.07N 77.31W
06/13/2022 MONTGOMERY MD DEPT OF HIGHWAYS
TREES BLEW DOWN NEAR THE INTERSECTION OF PETTIT WAY AND
MD-190 RIVER ROAD.
&&
CORRECTED EVENT TIME...REMARKS
EVENT NUMBER LWX2203831
DHLocal storm report, Jun 14, 10:36 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1136 AM EDT TUE JUN 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM TSTM WND DMG 2 NW BOLIVAR 39.48N 77.63W
06/14/2022 WASHINGTON MD DEPT OF HIGHWAYS
TREES BLEW DOWN ON EASTBOUND ALTERNATE US-40 OLD
NATIONAL PIKE NEAR DAHLGREN ROAD AT THE COUNTY LINE.
&&
CORRECTED EVENT TIME...COUNTY/STATE...LOCATION...REMARKS
EVENT NUMBER LWX2203833
DHThunderstorm Wind, Highland
- When
- June 14, 11:00 AM EST
- Where
- Highland County, 0.22 mi E of Mustoe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 38.320, -79.646
Tree damage was reported near Mustoe, including tree limbs that blew down onto the driveway of a residence.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Nebraska, June 14 to 15, 20222 injured · $214 million · EF2 · 41 events
- Excessive Heat and Heat in Wisconsin, June 14 to 15, 20222 deaths · 20 events
- Hail and Damaging Winds in Georgia, June 14 to 17, 20222 injured · $25,000 · 1.5 in hail · 173 events
- Flash Flood and Damaging Winds in West Virginia, June 14, 20221 death · $67,000 · 70 kt wind · 7 events
- Rip Current in California, June 14 to 15, 20221 death · 1 event
- Rip Current in North Carolina, June 14, 20221 death · 1 event
- Drought in Iowa, June 14 to 30, 2022$2.1 million · 4 events
- Hail and Damaging Winds in North Dakota, June 14, 2022$1.6 million · 3 in hail · 6 events
- Flood and Damaging Winds in Florida, June 14 to 18, 2022$79,000 · 55 kt wind · 31 events
- Tornado and Hail in Nebraska, June 14 to 15, 20221 injured · EF1 · 34 events
- Damaging Winds in Texas, June 14, 2022$54,000 · 61 kt wind · 5 events
- Flood and Hail in Georgia, June 14 to 18, 2022$14,000 · 60 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023363.